Topiramate induced psychoses
Type of Spiritual Experience
A description of the experience
Gen Hosp Psychiatry. 2013 Mar-Apr;35(2):213.e1-3. doi: 10.1016/j.genhosppsych.2012.04.008. Epub 2012 May 31. Hallucinations and comorbid renal tubular acidosis caused by topiramate in a patient with psychiatric history. Cheng M, Wen S, Tang X, Zhong Z. Department of psychiatry, The Third Affiliated Hospital of Sun Yat-Sen University, Guangzhou, 510630, Guangdong Province, People's Republic of China.
Few studies have shown that topiramate may induce psychiatric symptoms and metabolic disorders, respectively.
Here, we reported a 13-year-old female who presented with topiramate-induced hallucinations and comorbid renal tubular acidosis. She had a history of psychiatric illness and had been taking the medication for 3 months without prior side effects.
After the discontinuation of topiramate, she was treated with supplementary potassium and sodium bicarbonate. Subsequently, her psychiatric symptoms and biochemical findings improved. Recognition of drug-induced psychotic symptoms and renal tubular acidosis is important during concomitant topiramate therapy in psychiatric clinic.
Copyright © 2013 Elsevier Inc. All rights reserved.